Hydroxychloroquine

Myopathy with elevated creatine kinase and creatine kinase-MB following off-label use: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    An 80-year-old man developed myopathy with elevated creatine kinase (CK) and CK-MB during off-label treatment with hydroxychlroquine for COVID-19.

    The man, who had hypertension, dementia and a history of cerebrovascular accident, presented to emergency department with a 3-day history of high fever, dry cough, general condition disorder and diarrhoea. He was tachycardic with a Glasgow coma scale of 14 and oxygen saturation of 100%. He received oxygen support by a nasal cannula. His PCR was found to be negative twice; however, CT thorax was consistent with COVID-19. He was then admitted to COVID-19 ICU with pre-renal acute renal failure, hypernatraemia and bilateral ground glass areas in the lung. He received off-label hydroxychloroquine [dosage and route not stated] along with concomitant administration of sodium chloride, glucose [dextrose], ascorbic acid [vitamin-C], vitamin-B complex, ranitidine and aspirin. On the first day, hydroxychloroquine was administered at a loading dose of 400mg every 12h, followed by 200mg every 12h from the third dose. Initial laboratory findings on first day of therapy showed serum CK 126 U/L, CK-MB 5 ng/mL and creatinine 0.9 mg/dL. Laboratory findings further revealed CK 233 U/L and CK-MB 5 ng/mL after second dose of hydroxychloroquine, and CK 3715 U/L and CK-MB 37 ng/mL after fourth dose of hydroxychloroquine. A diagnosis of hydroxychlroquine-induced myopathy with CK and CK-MB elevation was made [time to reactions onset not stated].

    The man's hydroxychloroquine therapy was discontinued after the sixth dose. His CK and CK-MB levels reduced 72h following hydroxychloroquine cessation. During the treatment, hepatic and renal functions remained normal.

    Reference

    1. Bayrakci S, et al. Hydroxychloroquine-induced creatine kinase elevation. Flora 25: 599-602, No. 4, 2020. Available from: URL: http://doi.org/10.5578/FLORA.69972

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Hydroxychloroquine. Reactions Weekly 1843, 190 (2021). https://doi.org/10.1007/s40278-021-91292-9

    Download citation